Help with co-factors to help B12 to work

Am due to start B12 injections for 2 weeks next Monday. When I mentioned to my GP I would require Folate to help absorption of B12 she said Not necessary.... yet I have read in many posts it is required.

Would appreciate what else I should take to help with B12 absorption and which brands would you recommend I buy.

My GP also said I did not have any form of anaemia but i have an overproduction of RBCs .... Very strange indeed, since she was unable to explain this to me.

I welcome your advice and ideas.

Thank you.

13 Replies

oldestnewest
  • can't comment on the overproduction of red blood cells.

    Folate/folic acid probably isn't going to be necessary if your folate levels are good - eg in the top half of the normal range - and the best form of folate is that from food. Its just that your body does use folate and B12 hand in hand for a number of processes, so it can get used up if your folate levels are low.

    If you have anaemia then potassium needs to be monitored because it can become depleted but if you don't have any signs of anaemia that's not an issue.

  • So I do not need to buy any supplements. I eat lots of vegetables and fruit.

    GP said I was not anaemic.

    Thank you again.

  • all you can really do is see how it goes. supplementation is a possibility but there is no point in filling yourself up with things unnecessarily - particularly as it is possible to have too much of a lot of vitamins and minerals and side-effects are difficult to predict - eg B6 and neurological problems, magnesium and diarrhoea

  • Hi Gambit.

    So much information, and most welcome of course, but it leads to some confusion... So it is best to just start with the 6 loading injections without taking any supplementation and observe what happens.

    However, I must admit I am concerned that after the initial injections stop I will feel really rough again and will not be able to be prescribed the right amount of injections (gathered that from reading experiences from many people from the Forum)....

    I appreciate your advice, thank you.

  • I realise that you are in an awkward position and just the loading doses is a bit of a problem.

    Unfortunately its really difficult to know what is going to work for any one individual. If your folate levels are good though and you eat plenty of fresh fruit and veg I think you should be okay but if you are really worried you could get some folic acid from the supermarket or chemists - 400mcg a day is quite a common dose - and take that during the trial.

  • My Folate levels (16/12/16) : 7.5 ug/L (3.9 - 26.8)

    GP said Folate ok! as she would... so is that low? Obviously am closer to minimum level than high level of range.

    I do eat plenty of fruit and veg. Thanks.

  • I have often read that Folate needs to be mid-range - that could be in relation to the thyroid rather than B12D/PA ...

  • yes, its low - so looks like you may have an absorption problem so you might want to look at using tablets for a while.

    would be quite easy for your body to use up the folate and levels to drop ... and if that happens you could have problems processing the B12 you get in the injections

  • Thank you for that confirmation. Did tell GP it's on the lower side of normal... BUT she insisted it was ok!!!! WHY are such people paid so much for doing an appalling job is beyond me> So frustrating and so inhuman as too many people suffer, and their quality if life is so poor.

    So will buy folic acid tablets.

  • It could be the PPI you are taking - preventing efficient uptake of vitals :-)

  • It could well be the case. Will make a point with GP and gastroenterologist when I see them. Want to stop using these but am aware I need to discuss it 1st with GP, etc. after asking her/them about the dreadful side effects of PPIs long term. I want this to go onto my medical records. Dare I say it.... but feeling a little better after my 2nd B12 injection. Didn't feel the"mess" strange noises in my head this morning when I woke up and fingers feeling a tad better. Yet last evening the tinnitus was worse. Also have noticed that a while after the injection I feel quite floaty and for rest of day. Better the following day as is the case today. Third injection tomorrow am. Then 3 more next week and stop! Am dreading this. The fight will start again but will have to wait 4 weeks after last injection before I have to have new blood tests as GP insists!

  • Hi JGBH

    I came off PPIs recently when I was diagnosed with hypothyroidism in Oct 2016. It was a little difficult but manageable. I was on 20/40 mg for 20 years eek!! I had 10 years before that of Tagamet and losec. I reduced very slowly over a few months and been off Omeprazole for two mths completely!! I used HCL with pepsin to wean myself off. Xxxx

  • Hi Dreamer12, and thank you for your helpful and supportive post. I find it encouraging that quite a few people on this forum have stop using PPIs.... and apparently do not get GERD/GORD anymore. What a relief!

    Well done for having weaned yourself off PPIs and very best wishes.

You may also like...